What causes Codeine withdrawal?

The most profound effect of codeine and other related opiates is psychological. Flooding the brain with opioids from drug use causes the brain to stop producing naturally occurring endorphins, or pleasure-enhancing hormones. Then, when the effects of the drug wear off, the user may feel uncomfortable, anxious, and irritable. He or she might have trouble relaxing or sleeping. Many abusers take another high dose of the opiate in order to restore that feeling of well-being. Such abuse leads to serious problems with addiction. Addiction to drugs like codeine can happen swiftly; withdrawal can be a challenging and lengthy ordeal. Almost immediately, the codeine addict who stops taking the drug experiences a host of unpleasant symptoms, including restlessness, anxiety, insomnia, muscle and bone pain, diarrhea, chills that produce goose bumps (hence the term ‘‘cold turkey’’), and leg tremors (‘‘kicking the habit’’).

The patient may yawn frequently and feel more sensitivity to pain. These flu-like symptoms usually last for a few days. What makes opiate addiction so hard to beat is the lasting effects on the brain. The recovering codeine abuser will just ‘‘not feel good’’ psychologically as the brain readjusts to producing its own endorphins.

Symptoms of withdrawal

Common Codeine withdrawal symptoms include:

  • Mood swings
  • Irritability
  • Anxiety
  • Agitation
  • Insomnia
  • Runny nose
  • Teary eyes
  • Sweats
  • Goosebumps
  • Yawning
  • Muscle aches and pains
  • Abdominal cramping
  • Nausea
  • Vomiting
  • Diarrhea

Duration of withdrawal

Codeine withdrawal symptoms can last anywhere from one week to one month. The emotional symptoms such as low energy, anxiety, and insomnia can last for a few months after stopping high doses of the drug.

Once the early stage withdrawal symptoms are over, the addict will experience post-acute withdrawal symptoms. These are less severe but last longer.

 

Withdrawal Timeline

In the first days of withdrawal (days 1-4), the physical symptoms peak. The addict starts to experience symptoms like muscular pains, insomnia, sweating, and vomiting. The intensity of these symptoms is a very high one in this first period of withdrawal.

By the end of the first week of withdrawal (days 5-7), most of the physical symptoms begin to fade and the mental ones, like depression, set in. Another important trait that characterizes this period is the dehydration, amplified by the presence of the excessive sweating and diarrhea.

By the end of the month, almost all of the Codeine’s withdrawal symptoms fade. It is very important to emphasize that cravings and depression can persist for several months (this period may vary from one person to another).